Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2004, 12:08 PM MDT for Chaffee County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 12:08 PM MDT (18:08 UTC)
- Expired
- Jun 17, 2004, 1:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Chaffee County, CO
The radar
The Pueblo radar (KPUX), 169 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
828
WUUS55 KPUB 171808
SVRPUB
COC015-171900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT THU JUN 17 2004
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHAFFEE COUNTY IN CENTRAL COLORADO
* UNTIL 100 PM MDT
* AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR PONCHA SPRINGS...AND WAS MOVING NORTHEAST AT
25 MPH.
* SOME LOCATIONS AFFECTED WILL BE...
PONCHA SPRINGS AND ALIDA BY 1220 PM MDT
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3859 10632 3843 10622 3847 10603 3856 10591
3869 10595
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:05 AM MDT, 8 hours 3 minutes earlier.
Area forecast discussion, Jun 17, 4:05 AM MDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 405 AM MDT THU JUN 17 2004 .SHORT TERM... (TODAY AND TONIGHT) ...MAIN WEATHER CONCERNS CONTINUE TO BE SEVERE WEATHER CHANCES ACROSS SOUTHEAST COLORADO...RED BOX LIKELY FOR THIS AFTERNOON... CURRENTLY ACROSS THE REGION...BOUNDARY HAS PUSHED WELL SOUTH AND IS NOT LOCATED INTO NE NM. WEAK SFC LOW IS LOCATED OVER SW KS. LOTS OF LOW CLOUDS OVER THE REGION AS PER OBS AND 3.9 SAT PIX. DEWS INTO THE 50S SE CO WITH 40S FARTHER N INTO NE CO. SAT PIX CONTINUE TO SHOW TROUGH TO THE WSW AND NW. RADAR SHOWS A FEW LIGHT TSRA CRUISING ACROSS THE FAR SE CO PLAINS. TODAY...ANOTHER BUSY DAY IS IN STORE FOR SE CO AS WE WILL BE IN PRIME-TIME FOR SVR. BOUNDARY IS FCST TO LIFT N WITH TIME. THERE HAS BEEN A BIT OF UNCERTAINTY TO HOW FAR N BUT BASED ON LATEST GUIDANCE FROM RUC AND MM5...AND 06Z MESOETA...BEST SVR CHANCES WILL BE ALONG RATON MESA TODAY...ESPECIALLY E LAS ANIMAS AND BACA COUNTIES. STRONGEST FLOW ALOFT WILL BE LOCATED HERE SO BEST CHANCE OF CLASSIC SUPS WILL BE THIS REGION. GIVEN BOUNDARY OVER THIS AREA TOR POTENTIAL WILL BE ENHANCED SO EXPECT ANOTHER ROUND OF TORNADIC SUPERCELLS TO OCCUR OVER THE REGION THIS AFTERNOON. IF YOU WANT TO BELIEVE THE MM5...THINGS SHOULD GO OVER E LAS ANIMAS AROUND 3 PM AND THEN MOVE E INTO SW KS BY LATE IN THE AFTERNOON. IF BOUNDARY MOVES AS FCST...SVR THREAT WILL BE LESS OVER THE REMAINDER OF THE REGION...BUT WILL NOT BE NEGLIGIBLE. I CAN NEVER RULE OUT STORMS FIRING ON THE PALMER BUT IT MAY JUST BE A BIT TOO STABLE THIS LOCATION AND PLAN TO PLAY IT DOWN FOR NOW AND WILL LET THE LATER SHIFTS MONITOR SFC TRENDS FOR MOVEMENT OF BOUNDARY. I DO ANTICIPATE A TOR BOX (RED BOX) TODAY OVER SE CO. AS FOR FIRE WX...MAY SEE METEOROLOGICAL CONDITIONS APPROACH RED FLAG CRITERIA TODAY OVER SJU AND S MTNS. WINDS WILL BE A BIT BRISK FROM THE WSW AND RH VALUES WILL BE IN THE 10-20% RANGE. MOISTURE HAS CROSSED OVER INTO THE SAN LUIS VALLEY SO EXPECT TSRA THIS LOCATION AND S MTNS BY AFTERNOON...THEN IT WILL MIX OUT. AS FOR AVIATION...LOTS OF LOW CLOUDS. EXPECT IFR/MVFR CONDITIONS UNTIL MID MORNING OVER COS AND PUB AS LOW CLOUDS WILL BE SLOW TO MOVE OUT. THINGS MAY CLEAR LATER THEN THAT OVER COS IF WINDS GO SE. TONIGHT...WITH BIG STORMS FORMING AGAIN OVER W KS...ANOTHER OUTFLOW BOUNDARY WILL ADVECT BACK SO ANTICIPATE LOTS MORE LOW CLOUDS LATER TONIGHT OVER THE SE CO PLAINS. THIS WILL ONCE AGAIN BRING MVFR/IFR CONDITIONS TO THE COS AND PUB AIRPORTS. /HODANISH. .LONG TERM... (FRIDAY THRU WEDNESDAY) MAIN CONCERNS CONTINUE TO POPS AND SEVERE WEA POTENTIAL ACROSS THE PLAINS INTO THE WEEKEND. FRI-SAT...RATHER ACTIVE WEA PATTERN LOOKS TO CONTINUE INTO THE EARLY WEEKEND...WITH MODERATE WESTERLY FLOW ALOFT PERSISTING ACROSS THE REGION...ALONG WITH CONTINUED LOW LEVEL UPSLOPE AS A CANADIAN HIGH PRESSURE SYSTEM BUILDS ACROSS THE CENTRAL HIGH PLAINS. FRIDAY LOOKS TO BE SIMILAR TO YESTERDAY...WITH CONVECTIVE DEBRIS CLOUDS AND UPSLOPE FLOW TO KEEP MOSTLY CLOUDY SKIES ACROSS THE PLAINS EARLY FRIDAY. CLOUDS THIN INTO THE AFTERNOON...WITH MODELS INDICATING ANOTHER FRONTAL SURGE MOVING ACROSS EASTERN COLORADO. WITH MOISTURE POOLING ALONG BOUNDARY...MODELS PROGGING CAPES BETWEEN 1500-3000 J/KG FRIDAY AFTERNOON...ALONG WITH SHEAR OF IN EXCESS OF 50 KTS... ALLOWING FOR ANOTHER POTENTIAL ROUND OF SEVERE WX ACROSS MUCH OF SOUTHEASTERN COLORADO FRI AND FRI NIGHT...WITH MAIN DRAW BACK BEING IF CLOUDS HANG AROUND TOO LONG AND NOT ALLOWING FOR NOT ENOUGH SOLAR ISOLATION TO DESTABILIZE ATMOSPHERE. FRONTAL SURGE STALLS ACROSS THE FAR SOUTHEASTERN PLAINS ON SATURDAY...WITH CONTINUED COOL UPSLOPE AND LOW LEVEL MOISTURE IN PLACE...ALONG WITH ENOUGH SHEAR FOR CONTINUED SEVERE WX POTENTIAL. OUT WEST...MODELS INDICATING WARM AIR AND RATHER SPARSE LOW LEVEL MOISTURE IN PLACE THROUGH THE WEEKEND...WITH BREEZY AFTERNOON CONDITIONS AND SLIGHT CHANCES OF HIGH BASED CONVECTION...PRODUCING MORE WIND THAN RAIN. SUN-WED...MODELS TRYING TO DRY THINGS OUT SUNDAY PUSHING DRY LINE OUT ACROSS THE FAR EASTERN PLAINS...AND THEN CONTINUE TO BRING OCCASIONAL SURGES ACROSS THE AREA THROUGH WED WITH SURFACE HIGH PRESSURE BUILDING ACROSS THE CENTRAL CONUS ONCE AGAIN. WITH TIMING ISSUES IN QUESTION...WILL STICK THE PERSISTENCE THROUGH THE PERIOD...WITH SLIGHT CHANCE DIURNAL POPS AREA WIDE AND AROUND OR BELOW AVERAGE THROUGH THE PERIOD. -MW && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 17, 6:50 AM MDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 650 AM MDT THU JUN 17 2004 COZ058>089-093>099-181300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 650 AM MDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL ONCE AGAIN BE POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EVENING. BASED ON CURRENT COMPUTER MODEL PROJECTIONS...ALL AREAS OF THE SOUTHEAST COLORADO PLAINS HAS A CHANCE AT SEVERE THUNDERSTORM ACTIVITY TODAY. THE BEST CHANCE...HOWEVER...WILL BE ACROSS THE FAR SOUTHEAST COLORADO PLAINS...GENERALLY SOUTH AND EAST OF A LINE FROM KIM TO LAMAR...AS A WEATHER BOUNDARY IS FORECAST TO MOVE ACROSS THIS REGION LATER THIS AFTERNOON. SEVERE THUNDERSTORM ACTIVITY MAY ALSO BE ENHANCED ACROSS THE PALMER DIVIDE THIS AFTERNOON. HOWEVER...LOW CLOUDS MAY INHIBIT HEATING ACROSS THIS REGION. ACROSS THE REMAINDER OF THE PLAINS...SUFFICIENT INSTABILITY AND SHEAR SHOULD BE IN PLACE FOR A FEW SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. OVER THE MOUNTAINS...ONLY ISOLATED THUNDERSTORMS ACTIVITY IS ANTICIPATED. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE AREA THROUGH EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. THE BEST CHANCES OF SEVERE WEATHER WILL REMAIN ACROSS THE EASTERN PLAINS OF COLORADO BOTH FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 200 PM ACROSS SOUTHEAST COLORADO. HODANISH/MW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:04 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 56 min |
| Jun 17, 1:00 PM MDT | Flash Flood Warning | PUB | Teller | 3 hr |
| Jun 17, 1:44 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 61 min |
| Jun 17, 2:35 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 55 min |
| Jun 17, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
| Jun 17, 4:36 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 54 min |
| Jun 17, 4:43 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
| Jun 17, 5:31 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 59 min |
| Jun 17, 5:41 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| Jun 17, 5:51 PM MDT | Tornado Warning | PUB | Bent | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.